Follow
Share

Is this normal for seniors in severe pain to have to take these narcotics? Just looking to encourage her about managing her pain.

Find Care & Housing
My mom had severe spinal stenosis with some other back issues also. When the hydrocodone, then tramadol, then Lyrica didn’t work enough to keep her out of tears she had two back surgeries. She is currently on a Fentanyl patch & Lyrica. She was in so much pain all she could do was cry, couldn’t hardly walk. (Mom had once broken her ankle in two places & had to hop to the stretcher with her ankle flopping & did so without crying) I knew how tough my mom was so I trusted that she absolutely needed some strong drugs. If she’s addicted you can’t tell it, & even if she is she can’t drive or rob someone to get more so I’m okay with her having it.
Helpful Answer (6)
Reply to mollymoose
Report

People are so freaked out about taking narcotics - yes, they can be addictive and yes, there are negative side effects (constipation being a big one) but failing to treat severe chronic pain is equally problematic. If she can get relief with OTC analgesics then she likely wouldn't have been seeing the doctor, if she would like to explore alternatives then perhaps she could ask for a referral to a pain clinic.
Helpful Answer (4)
Reply to cwillie
Report

Physical dependence or addiction dont happen overnight. It would take weeks of daily use before that would occur. Ask her how severe is the pain on a 1 to 10 scale. If 6 or higher, I'd give her the pill.
Being against using narcotic pain meds will probably make her less prone to addiction. Just use it judicially* ! ! Problems can occur when there is long term use, such as daily for several weeks or longer. Also as mentioned by another here, you/she can ask about alternative pain relief methods. Pain clinics specialize in these methods.
Helpful Answer (2)
Reply to Nancymc
Report

i would ask for a pain specialist referral. My mom had severe spinal stenosis. Her pain specialist recommended cortisone shots in two different spinal spaces. She got very good pain relief. She had the shots once a year for about 6 years. She had developed boned cancer from her breast cancer. At that point she was switched to Tramadol. It worked very well without side effects. I take Tramadol twice daily. I’ve never had any side effects. I have rheumatoid arthritis with a good bit of joint deterioration.when it stops giving good relief I quit taking for 90 days, then go back to it.
Helpful Answer (2)
Reply to UsedupDIL
Report

I can see her concern. Its an opioid. Ask the doctor if there is an alternative. I wouldn't go with Tramadol. Mom took this for back pain and it gave her hallucinations.
Helpful Answer (1)
Reply to JoAnn29
Report

Ask a Question

Subscribe to
Our Newsletter